Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 80, NWS Fort Worth, TX

August 20, 2008Dallas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2008, 5:58 PM CDT for Dallas County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2008, 5:58 PM CDT (22:58 UTC)
Expired
Aug 20, 2008, 8:00 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 48 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 202258
FFWFWD
TXC113-210100-
/O.NEW.KFWD.FF.W.0080.080820T2258Z-080821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS WITH HEAVY RAIN 2 MILES SOUTHWEST OF                 
  IRVING...MOVING EAST AT 7 MPH. RADAR INDICATES THAT RAINFALL RATES 
  OF 2 TO 3 INCHES AN HOUR WILL BE POSSIBLE WITH THIS THUNDERSTORM.

* LOCATIONS THAT WILL BE AFFECTED BY HEAVY RAIN INCLUDE...
  NORTHWEST DALLAS...IRVING...COPPELL...COCKRELL HILL...FARMERS      
  BRANCH...HIGHLAND PARK AND UNIVERSITY PARK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3299 9703 3296 9687 3287 9677 3280 9676
      3271 9682 3273 9700 3280 9703

$$

92
2 follow-up statements
000 
WGUS74 KFWD 202353
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
653 PM CDT WED AUG 20 2008

TXC113-210100-
/O.CON.KFWD.FF.W.0080.000000T0000Z-080821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS TX-
653 PM CDT WED AUG 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHWESTERN DALLAS COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
RAPIDLY DECREASING THUNDERSTORM ACTIVITY OVER NORTHWESTERN DALLAS 
COUNTY.

RAINFALL TOTALS EXCEEDED 3 INCHES IN PORTIONS OF GRAND PRAIRIE AND 
IRVING...AND EXCESSIVE RUNOFF WILL CONTINUE THROUGH THE DURATION OF 
THE WARNING ALTHOUGH LITTLE ADDITIONAL RAINFALL IS EXPECTED.

LAT...LON 3299 9703 3296 9687 3287 9677 3280 9676
      3271 9682 3273 9700 3280 9703

$$

25
000 
WGUS74 KFWD 210052
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
752 PM CDT WED AUG 20 2008

TXC113-210101-
/O.EXP.KFWD.FF.W.0080.000000T0000Z-080821T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DALLAS TX-
752 PM CDT WED AUG 20 2008

...THE FLASH FLOOD WARNING FOR NORTHWESTERN DALLAS COUNTY EXPIRES AT
800 PM CDT...

SOME RESIDUAL FLOODING OF CREEKS AND STREAMS WILL CONTINUE...BUT THE 
FLASH FLOOD THREAT IN NORTHWESTERN DALLAS COUNTY HAS COME TO AN END. 

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR 
SOUTHEASTERN DALLAS COUNTY.

LAT...LON 3299 9703 3296 9687 3287 9677 3280 9676
      3271 9682 3273 9700 3280 9703

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:00 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 3:00 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CDT WED AUG 20 2008

.DISCUSSION...
300 PM
UPPER SYSTEM STILL CENTERED OVER NORTH TEXAS...WITH CONVECTION
SPINNING AROUND IT THIS AFTERNOON. HEAVY RAIN CHANCES WILL
DECREASE TODAY...AND WESTERN ZONES SHOULD DRY OUT OVERNIGHT INTO
THURSDAY WITH LOW POPS REMAINING EASTERN ZONES THU FRI AND SAT
AFTERNOONS WHERE MOISTURE WILL BE DEEPER.

EXTENDED RANGE MODEL SOLUTION HAS CHANGED A BIT...WITH MID LEVEL
TROUGHING CONTINUING OVER THE AREA. OUTLOOK NOW CALLS FOR CHANCES
OF PRECIPITATION SUNDAY THROUGH NEXT WEEK. THIS WILL MODERATE THE
HIGH TEMPERATURES A BIT...AND HAVE INDICATED HIGHS FROM SUNDAY
THROUGH TUESDAY NEARER 90 THAN THE MID 90S IN PREVIOUS PACKAGE.
EURO AND GFS IN FAIRLY GOOD AGREEMENT THROUGH DAY 7 IN OUR AREA SO
FELT CONFIDENT ENOUGH TO MAKE THIS CHANGE.  84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  91  75  94  75 /  30  10  10  10  10
WACO, TX              69  92  74  93  73 /  20  10  10  10  10
PARIS, TX             68  88  70  92  71 /  50  40  20  20  10
DENTON, TX            67  92  73  94  71 /  30  10  10  10  10
MCKINNEY, TX          65  90  71  93  72 /  40  20  20  10  10
DALLAS, TX            70  91  74  93  75 /  30  10  10  10  10
TERRELL, TX           69  89  72  92  73 /  40  20  20  20  10
CORSICANA, TX         70  90  73  92  72 /  30  20  10  20  10
TEMPLE, TX            70  92  73  93  72 /  20  10  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-116>123-131>135-144>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 20, 3:24 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT WED AUG 20 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
324 PM CDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTH TEXAS TONIGHT WITH THE BEST THUNDERSTORM CHANCES EAST OF
INTERSTATE 35. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY HAZARDS. THE HEAVY RAINFALL COULD
LEAD TO FLOODING AND FLASH FLOODING...ESPECIALLY THIS EVENING.
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 PM FOR LOCATIONS
ALONG AND EAST OF A GRAHAM...GRANBURY...TO KILLEEN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EAST OF INTERSTATE 35 THURSDAY
AND FRIDAY AND REGION WIDE SATURDAY THROUGH TUESDAY. LOCALLY
HEAVY RAIN FALL AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:01 PM CDTFlash Flood WarningFWDPalo Pinto, Parker80 min
Aug 19, 8:26 PM CDTAreal Flood AdvisoryFWDPalo Pinto64 min
Aug 19, 8:33 PM CDTFlash Flood WarningFWDFalls57 min
Aug 19, 9:55 PM CDTAreal Flood AdvisoryFWDBell, Falls, Milam50 min
Aug 19, 10:50 PM CDTFlash Flood WarningFWDPalo Pinto, Parker3 hr
Aug 20, 12:47 AM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall118 min
Aug 20, 1:16 AM CDTFlash Flood WarningFWDDallas, Ellis, Rockwall3 hr
Aug 20, 1:47 AM CDTAreal Flood WarningFWDPalo Pinto6 hr
Aug 20, 5:10 AM CDTAreal Flood WarningFWDDallas, Ellis4 hr
Aug 20, 5:16 AM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 20, 5:24 AM CDTAreal Flood AdvisoryFWDParker2 hr
Aug 20, 5:27 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Aug 20, 5:48 AM CDTFlash Flood WarningFWDCollin, Dallas117 min
Aug 20, 7:38 AM CDTAreal Flood AdvisoryFWDParker112 min
Aug 20, 7:38 AM CDTFlash Flood WarningFWDCollin, Dallas3 hr
Aug 20, 8:31 AM CDTRiver Flood WarningFWDCollin8 hr
Aug 20, 10:48 AM CDTAreal Flood WarningFWDCollin3 hr
Aug 20, 1:09 PM CDTFlash Flood WarningFWDCollin5 hr
Aug 20, 3:37 PM CDTAreal Flood AdvisoryFWDFannin, Grayson3 hr
Aug 20, 5:05 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant85 min
Aug 20, 5:19 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
Aug 20, 6:00 PM CDTAreal Flood WarningFWDCollin12 hr
Aug 20, 6:32 PM CDTAreal Flood AdvisoryFWDVan Zandt118 min
Aug 20, 6:47 PM CDTFlash Flood WarningFWDDallas118 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.